SMITH & NEPHEW, INC. INCISOR PLUS ELITE BLADE,3.5MM DSPL,DYO/; SAW, POWERED, AND ACCESSORIES
Back to Search Results |
| Model Number |
72200095 |
| Medical Device Problem Code |
Flaked (1246)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
12/20/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
(b)(6).
Event or Problem Description
It was reported that during the procedure, when the blade was activated, metal flakes were made from the inner blade.The procedure was completed with a backup device with no patient injuries or delay reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
Additional Manufacturer Narrative
H10 h3, h6 the reported incisor plus elite blade, used in treatment, has been returned for evaluation.Functional inspection was performed and the inner blade did not rotate freely within the outer blade, friction was felt in the unloaded condition, the inner blade could barely rotate.The inner blade showed extensive abrasion at the tip with a corresponding abrasion on the inner blade confirming the reported shedding.The outer blade is bent.The condition of the device indicates the device was subjected to excessive side-loading causing the reported shedding.
Additional Manufacturer Narrative
The reported 3.5 incisor elite blade, used in treatment, has not been returned for evaluation.Without the reported product a visual or functional evaluation cannot be performed and the customers complaint cannot be confirmed.From the information provided, the inner blade shed material during use.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: excessive side loading during use.The instruction for use outlines precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.A review of the manufacturing and complaint records was performed for the reported lot, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Further investigation is not warranted at this time.Conclusion: based on the limited information provided the root cause of the reported metal flakes could not be determined.It is unclear if the instructions for use were adhered to however, the instructions for use does caution ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly.The retained metal debris is neither bio-inert nor approved for implantation and it is unknown how much remains within the surgical site and also unknown if corrosion, micro-motion and/or migration of the retained metal debris will occur.The patient impact beyond the reported events cannot be determined.No further clinical/medical assessment is warranted at this time.